Search
  • Ann Shoen

A Day in the Life

Greetings Seedlings,


I begin each one of my English classes with a line outside the door where I ask each student a question in order to enter the classroom. "What is your favorite color?" "What day is today?" "How many siblings do you have?" Last week, as my final student of Monday morning 7 am English class came to the front of the line, the question was "What bothers you?" With a half hearted shrug but incredible pronunciation, he responded "Mondays"


Although Mondays may not be exactly everyones favorite day of the week, here is a look into my life as a YLV on a normal Monday.



6:00 AM Alarm #1 goes off.


6:10 AM Alarm #2 goes off.


6:15 AM Shower and start running through my schedule for the day in my head.


Class...Class...Print Test...Gym...Mass...Extracurriculars...Adult Education.......


6:30 AM Swing my curtains open and take a look down at the CMT grounds and the families who are arriving early for the day. The backdrop of the CMT is a beautiful mountain range that includes Rucu Pichincha, for which the volcano rich province is named.


Slightly cloudy, beautiful as usual.


6:40 AM Grab my daily essentials and head downstairs for a quick breakfast/coffee before heading out for the day. My deeply held belief that instant coffee is sacrilegious has officially gone out the window as I now understand it's convenience on 7 AM class days. Banana bread makes a perfect on-the-go breakfast and I am nearly ready to go.


Keys..Check..Attendance sheets..Check..Planner..Check.


6:50-55 AM Head out to start another week.


7:00 AM Walk to the Comedor (Main dining hall) for the Monday morning assembly/announcements. Classes start about 5-10 minutes later on Monday mornings for the sake of the assembly.


Cue the national anthem


7:10(ish)–8:30 AM First English class of the day: 7mo A. I have three 45 minute English class periods every morning with either 6to or 7mo students. Every day the schedule is a little different as far as the order of the classes, but as for Mondays, I have 7mo A for two consecutive 45 minute periods, followed by 7mo B for one 45 minute period.


Alright, 7 AM crowd looking sleepy as usual.


8:30–9:15 AM Second English class of the day: 7mo B. This group always seems to be a little more jazzed for English class. We quickly work through our line of questions at the door and jump into our lesson on the verbs "To Want" and "To Need".


"We want recess!" A commonly used expression when I ask the class for examples.


9:15–9:30 AM Walk back to the volunteer house and change to go to the gym for a quick workout. We have found various outlets for exercise while being here in Quito. There are plenty of beautiful parks, hikes, and affordable gyms/dance studios not too far from the center. Recently some of us joined a nearby gym within walking distance of the center. Having an outlet for exercise and time away from the center has become incredibly important in balancing my lifestyle here.


I say SELF! You say CARE! ..SELF ..CARE ..SELF ..CARE


10:30 Return from gym/shower


10:50 AM–12:00 PM Head over to the main office to get some work done. Since my English classes for the day are earlier in the morning, the free time I have now is perfect for lesson planning, TA'ing other classes, completing accompaniment meetings, and practicing music for daily masses.


12:00–1:00 PM La Misa. The Center holds Mass in the theatre every day from 12:15-1:00 PM. The volunteers who assist with Mass serve in the choir and manage behaviors. The center has given me so many outlets for music through the Masses, Music classes, and the Children's Christmas Choir that I have begun leading on Friday afternoons. These opportunities to sing and make music with the students has become a regular highlight of my day-to-day life.


1:15 PM Lunch. In the volunteer house we are incredibly fortunate to have two lovely chefs, Maria and Antonia, who cook the house dinners Monday-Saturday. Lunch is typically leftovers from dinner the night before. My personal favorites are the leftovers from llapingacho or nacho night.


2:30–3:30 PM First extracurricular of the day: Music Class with 6to. The majority of extracurriculars that I teach during the week are music classes. While these classes are usually a ton of fun, they tend to be a little more challenging than the morning classes since the students are itching for the end of the day. The semester has focused primarily on reading music, creating rhythm as a class, and learning basic music theory.


3:30–4:00 PM Recreo. The students get a 30 minute recess in between the two hours of extracurriculars. If I don't need this time to print class materials or have a meeting, playing with the students in a game or jump rope or tag is certainly not out of the question.


4:00–5:00 PM Second extracurricular of the day: Music Class with 7mo. In addition to the antsy nature of the students, the extracurricular classes are particularly challenging due to the combination of "A" and "B" groups of the grades that are typically split up in the morning. This means that two classes of 18-20 students turn into one class of 36-40 students (with half as much patience). In order to keep the students engaged, I frequently incorporate lots of games with physical movement that emphasize rhythm and memory.


Alright whole notes now! 1 and 2 and 3 and 4 and...Repeat...


5:00–5:30 PM The school day is technically over. While many of the students begin to trickle out either on the bus or with their parents, many of our parents are arriving for La Merienda and Adult Education. The students usually take this time before dinner for more fútbol, homework, or even some personal one on one tutoring with their English profe.


5:30–6:00 PM La Merienda (or supper). Previously, the center offered dinner to the families, but do to changes in administration and budget, the dinner was cut. Brought back by popular demand and the valiant efforts of our community director/former YLV Caitlin, the families at the center are once again offered dinner free of charge.


6:00–7:00 PM Adult Education. Also brought back by popular demand and the efforts of our Community Director, the center offers Adult Education classes to anyone who would like to participate (including non-center members!). Previously, Adult Education was required for all parents of the center. Even though it is now offered as optional, the center has seen a larger turnout than ever before with approximately 50-60 adults joining us three nights a week for Reading/Writing and Mathematics/Computers. I currently work with the level 1 students on basic reading and writing. The adults are exemplary students in their dedication to learning. Most of them come from little to no educational background and very long days of working tirelessly for their families. Regardless, they bring positive attitudes, open minds and hearts, and plenty of questions.


7:00–7:30 PM Community Spirituality Night. Mondays here at the volunteer house are designated to Spirituality night. Every week we alternate having a different member of our intentional community lead reflection. If reflection is anticipated to take longer than 30 minutes we hold it after dinner, but more often than not it takes approximately 30-40 minutes.


7:30–8:15 PM Community Dinner. Monday-Friday we have dinner at 7:30 PM(ish) and Saturday at 6:30 PM(ish). We all say a prayer and enjoy the blessed meal prepared by Maria and Antonia. Our meal is rarely shared with just our volunteer group as we almost always have visitors in the community home. These have included former volunteers, visiting friends/family, and guests of the center. The intentional time to have meals together has given us a space to share about our days and build stronger bonds as a community.


8:15–8:30 PM Dinner clean-up. We alternate in pairs for who is in charge of dishes every week. The dinner clean up is typically a group effort.


8:30 PM That's a wrap! Another Monday in the books here at the CMT. Most of us use this time to watch TV together (Black Mirror, Queer Eye, and Hallmark Christmas movies are the house favorites), decompress, and prep for the the day to come.


While everyday is different here at the CMT, that is a look into the usual Monday flow of my day-to-day life.


Stay tuned 🌱

88 views1 comment

Recent Posts

See All

December/January

Greetings Seedlings, My blog has fallen silent since November. This may be partly because December was without a doubt the busiest month here at the CMT. With celebrating the CMT’s 54th birthday, Fies

The Daily Locura

Greetings Seedlings, Life here at the CMT has simply flown by thus far. With classes beginning at either 7:00 or 8:30 AM and closing out around 8:00 or 9:00 PM, our time here is full day in and day ou

Fly and Die

Greetings Seedlings, I have never run a marathon, but from what I have heard, it’s never a good idea to start out in a sprint. Unfortunately, that is exactly, how I approached the first week of classe

This site was designed with the
.com
website builder. Create your website today.
Start Now